Fortekor question ??
Hi can I have your thoughts/advice please on this. Bella will be 4 in July. When she was about 1year old, she had a heart scan and she was diagnosed with a murmer which I was told was between a grade 1 and 2. Vet recommended that Bella was given half a 5mg tablet per day. She has had this dose everyday since then.
We moved back to Scotland at Christmas where we have registered with a new vet and I got all her records faxed over from the vet in Skipton to the new vet here. Anyway, I took her to the vet last friday mainly to have her glands emptied but also to get her next lot of Fortekor. The vet listened to her heart and said that her heart murmer still sounded a grade 1 to 2. We then had a conversation about the Fortekor and if it was really making any difference to Bella. She explained to me that it is normally given to dogs who are in heart failure and did question if Bella really needs this medication. Bella is a very lively, active and happy dog. I wouldn't know she had a heart problem as she shows no signs.
She suggested that Bella see their cardiologist and have a new scan. I've booked her in next Friday. My question is have I been giving her Fortekor when I didn't need to??? The vet said that it wouldn't have done her any harm but probably unnessesary. I feel a little conned at the moment not to mention concerned that little Bella has happily taken this pill everyday for nothing. Not sure who or what to believe to the moment.:confused:
I'm going to share with you how my Geordie came to be on an ACE inhibitor (enalapril). Fortekor is also an ACE inhibitor. Geordie's murmur was discovered at a very young age and our vet did an ultrasound initially. Geordie had no symptoms besides the murmur for a long time, and didn't need to be on medicine. We took him to a cardiologist every 9 months.
Then he developed a cough, and we took him to the vet, where he was x-rayed and they started him on Lasix and a small dose of enalapril. We took him to the cardiologist as soon as we could, and the cardiologist determined that, while Geordie did not have congestive heart failure, his murmur had increased to grade 3 and he needed to stay on the enalapril but not the Lasix. Since then, we have taken Geordie every 6 months, and his dose of enalapril was increased by a small amount as his murmur increased to a grade 4. Geordie is not, and never has been in congestive heart failure. But he needs to be taking the ACE inhibitor because the x-rays and ultrasounds show changes in his heart (I believe it is called 'remodeling') and his valve.
So, while maybe your little Bella possibly didn't need to be taking an ACE inhibitor, maybe it could have helped her in some way if her heart has been changing in shape or size. You will find that out when they compare the new xrays and scan to the older ones.
This is why it is so important to have a cardiologist checking her regularly after the murmur is heard.
I hope your Bella has good results next Friday; please let us know how she does. :flwr::flwr:
The subject of when to start an ACE Inhibitor is covered in that cardiology consensus paper that Rod posted and that I recently bumped back up to the top of this folder. There is some disagreement even among cardiologists about when to start this drug, and some GP vets aren't up to date on the subject matter. Some points:
First, remember that a heart murmur is simply a sound heard when listening to the heart - it is graded from a I to a VI by the person listening, and the grading is somewhat subjective and based on the experience of the clinician. The grade of a murmur does not necessarily tell you anything about the actual status of the heart functioning or the level of disease, although clinicians can make educated guesses based on the loudness, the PMI (point of maximal intensity) and the timing of a murmur. Because of these facts, I don't pay particular attention to the grade of a murmur, but I'm much more interested in the size of the heart based on x-rays and the information obtained from an echocardiogram done by a cardiologist - information such as chamber measurements, amount of regurgitation (blood flowing in the wrong direction from the faulty valves), condition of the valves and the overall contractility measurement (this is how well the heart muscle is contracting/pumping).
So - a heart murmur is diagnosed ONLY by listening. A heart scan (ultrasound of the heart or echocardiogram) does NOT give you a murmur grade - it gives you valuable information about heart size, condition of valves, pumping ability, and overall degree of heart disease. A scan can tell you if a Cavalier has mild, moderate or severe valvular disease. And that information is used to determine when to start meds.
Now, as far as when to start an ACE-i - there are some studies that have concluded that meds should not be started until a dog is in full congestive heart failure. CHF is when the disease has progressed to the point where the heart can no longer compensate for the changes that have resulted from the disease, and symptoms such as fluid in the lungs, fluid in the abdomen, fainting, etc. have started. CHF is not a disease in itself, but it is the result of the underlying heart disease. Other studies about when to start meds have been inconclusive. A LOT of cardiologists, including my own, believe that an ACE-i should be started before CHF ensues, but when there are moderate to severe changes in the heart functioning such as chamber enlargement, significant regurgitation, and similar changes (as Cathy said - cardiac "remodeling"). These cardiologists believe that in a situation of imminent CHF, early meds can possibly prolong the time to overt CHF. I've actually had Cavaliers on enalapril for several years, and those dogs died in their teens without ever going into CHF. So I do begin enalapril before there is overt CHF, and I am guided by my cardiologist.
With any meds, there is the possibility of side effects. So I would not want to start a dog prematurely on meds. As an example, I had a dog with only one kidney and I did not start her on enalapril early because of her situation. This is also why you should run full blood chemistry before starting meds, seven to ten days after starting meds, and then on a regular basis when a dog is taking heart meds.
My GUESS is that Bella should not have been started on fortekor so soon. If you are going to have a cardiologist do a scan, I would be guided by that clinician. There is no reason to give a drug unnecessarily, and there is no reason to risk side effects for no reason.
I can only tell you about Fortekor from my experience with Jasper. We found out Jasper had a heart murmur when he was about 7 - 8 yrs old, it was a grade 2, he was not prescribed any meds at that time. In the December of 2008 Jasper started coughing so went to the vets where they took xrays and found he had a build up of fluid, he was then put onto 1 Fortekor 5mg daily and water tablets, his grade was then 3 - 4. He has since then been on Fortekor and quarter water tablet, during last year he had also ECG and heart scan. He is fine in himself even with MVD and enjoys his walks and food. Fortekor is an expensive med at £1 per tablet. I do hope Bella is sorted out soon and is not on them unnecessarily.
Whoa - the drugs are dirt cheap in the US!! Fortekor is benazepril, a very common drug used by humans for hypertension. Benazepril and enalapril (which is used more in the US for canines than benazepril) are both $4.00 for 30 tablets or $10 for 90 tablets at human pharmacies such as Walmart, Target, Sam's Club. You can also get the generics from various pet supply companies and online pet pharmacies.
Often the "brand" veterinary drugs are much more expensive than the generic. Have you investigated using the generic?
I do get the Fortekor from the vets, I would have to pay to take the prescription away, but to be honest Jasper is insured and has been since he was a pup and we only ever made one claim up until just over a year ago - we have been claiming on his heart condition for just a over a year now, he 10 yrs old now so it would`nt be in our interest to look elsewhere for medication.